View Full Version : seven months after ablation....some problems...
05-09-2003, 09:27 PM
:big_musi: This is my first post here. I just discovered this site, and am so thankful. It is great to be connected to others with HCM.
I had the alcohol septal ablation through NIH at Georgetown Hospital in DC last September 12th. I did very well with the procedure, and except for doing too much too quickly afterwards, and having seven hours of tachycardia, I have had a much improved quality of life, and no complications until the past few weeks.
Until a few weeks ago, I felt perfectly normal again. But recently, about the last six weeks or so, I've been feeling really tired like I used to before the ablation. And in the past week and a half, I've had five episodes of either tachycardia (only a few minutes each time, but painful) or irregular heartbeat (feels like my heart stops and then starts with a "burp") accompanied by feeling like I might pass out, or like my blood pressure has gone way down and I have no strength in my limbs.
I will be seeing my local cardiologist (actually his assistant) on Monday, but am sad that I can no longer get help through NIH. I am hoping there are others who have had the ablation who can share their experiences with me, or offer some insights about these complications.
I've been working three part time jobs, but am feeling so, so tired now, and thinking of cutting way down on hours. I feel like I need more rest right now. I wish I knew if this is temporary, or if I'm going backwards again. I also wish I knew if it would help to cut down on hours.
Any help would be appreciated so very much. Mary
05-09-2003, 09:44 PM
I'm very sorry you are having symptoms again, but very glad you found us.
Please call the office at 973-983-7429 to talk to Lisa about finding a new HCM doctor. We don't give referrals on the board --there are too many fine points to cover adequately by just handing out names. We want to make sure you see someone that works with your needs --which means having a chat to find out what those are.
You are not alone and we are all here for you. We will help you find new doctors and new solutions.
05-10-2003, 09:40 AM
Welcome to the HCMA! Your story is one that I do hear rather often so please do not feel alone. Many people have much improved symptoms after ablation...and then after a few months or years the symptoms return. As the procedure is still rather new it is unclear why this happens and in time we hope to understand this better.
I would HIGHLY recommend a visit to a HCM specialty center at this time. If you would like to call me Tuesday at the office we can discuss some options.
05-10-2003, 09:46 AM
Thanks, Sarah, I will call Lisa today.
I should clarify, for those who are trying to make a decision regarding myectomy or ablation, that though there are some some similar symptoms right now to what I had before the ablation, they are only a fraction as severe as what they were before the procedure.
I also have an electrical problem, besides the HCM, for which I'd been taking Verapamil for about 10 years, and during the ablation, they discovered I have an extra electrical pathway ( I haven't learned all the medical terms yet). So there was some concern I might have some problems later, and still need to address that situation with a pacemaker and defibrilator, or radio frequency ablation. I believe I read in some posts that a rfa is not usually done if you have HCM, though.
I have also been experiencing an unusually high level of stress, lack of sleep, etc. So this may be a passing thing. I guess time will tell.
05-10-2003, 09:53 AM
Radio Frequancy Ablations are done in those with HCM - it is just not that common.
Thank you for bring up that point - -I will work on getting more information on the site about it!
05-10-2003, 09:59 AM
Lisa....... I just saw your new post. I'll call on Tuesday, not today. Thanks so much! Mary
06-14-2003, 12:36 AM
Hello! I know ... I have been a stranger and I am sorry! I have missed the HCMA board. Lisa and Sarah ... thanks for your patience with me!
Well, the reason I am writing aside from saying hello is that Dad's old symptoms are back! If you recall, he had his ablation on November 11th 2002 and felt incredible afterwards! Now, 7 months later he feels tired like he did pre-ablation days! I can't get him to go see an HCM doctor ... he thinks he is cured from HCM! I keep telling him he will have HCM forever only without obstruction! But ... he mentioned that his ejection factor is 70% and his septum size is 2.2 (down from 3.0-3.5)! His gradient is down too, so he thinks he is cured!
On another note, you know how I told you that they put in an ICD/pacer 2 days after his ablation ... well, anyhow, they turned his pace maker back on this week thinking it might alleviate the fatigue? Does this sound right?
Lastly, SC stopped his meds andhis doctors here say he no longer has a HOCM heart ... just a hypertensive heart!
Is fatigue common in post myectomy individuals too? Or is this only seen in ablation cases? Help!!!
Feel free to email me at firstname.lastname@example.org
I hope everyone is well!
06-14-2003, 03:24 PM
Erica, It's good to hear from you again. I'd been wondering how Dad was doing. I'm sorry to hear he's having these symptoms again. His doctor told him he no longer has a HOCM heart, and that may well be, but he still has an HCM heart. That means he still has the potential for abnormal electrical pathways and altered muscle function. The hypertension will often go with it. Unfortunately, the fatigue seems all too often to be a part of HCM. For those who are greatly affected with the fatigue, the myectomy doesn't guarantee removal of that as a symptom either. So yes, post-myectomy patients are sometimes suffering the severe fatigue also. Is the change in pacer function helping? I hope that even with the return of some symptoms, he's still feeling better than before the procedure. Has he gotten back in touch with the docs where he had the ablation done? Linda
I sent you an email. I'm glad to see you here, but sorry your Dad is having symptoms again. It's hard to take care of ourselves, but even more difficult to take care of others. :(
Here's a relevant chuckle: My mother (now 93 years old) is now often refusing to use her inhalers--which help her breathing--because she's too short-of-breath!!! I reason with her, get pushy, then sometimes decide I might as well just beat my head against the wall!!! :D
Stay well yourself!
06-15-2003, 08:58 AM
Erika (and the rest),
I think it is time for dad to see a specialist, it does not sound like he is getting well rounded care. He does still have HCM, you are 100% correct..he is need of better care.
Having an ablation or myectomy does NOT mean someone should STOP THEIR meds! You may be able to cut back on the dose...but stopping rarely helps anything.
Interestingly some meds cause a degree of fatigue...therefore if someone stops their meds post procedure (regardless of what procedure) it may appear that the procedure took away the fatigue - when in fact it was the reduction in medications. I am not speaking in general terms here - I lived this in the early 90's - I was one of the first 100 paced with DDD pacers at the ripe ole age of 23 yrs. - Once the device was in I was told to stop my meds - I refused I thought it was not in my best interest - I did however cut them in half - for about 8-10 months I was feeling great ( I thought it was the pacer)...then my symptoms came back I upped my meds and was OK again...only I had a pacer in my chest and leads that are with me for a long long time!
What I am saying is simple - we have HCM - no procedure is going to change that - we need meds to help our hearts relax.
I wish I could say all doctors and centers are equal but this is not the case - I can not say strongly enough how important it is to be treated by a speciality center for the ENTIRE disease (not just obstruction).
Best wishes to all,
06-20-2003, 12:09 AM
Thanks for your replies!
I am my father's child ... a grown child that is (29 - going on 30 in a few months) ... so all I can do is hope that he will one day make the right decisions and come to grips with his condition. Until then ... thanks for your eyes, ears and support!
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.